Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 78, NWS Topeka, KS

June 5, 2014Dickinson County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 5, 2014, 6:01 AM CDT for Dickinson County, Morris County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2014, 6:01 AM CDT (11:01 UTC)
Expired
Jun 5, 2014, 6:45 AM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Dickinson County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:13 AM CDTTSTM WND GST 503 W Herington, KS
Jun 5, 6:13 AM CDTNON-TSTM WND GST 503 W Herington, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:46 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 11.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1842 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WUUS53 KTOP 051101
SVRTOP
KSC041-127-051145-
/O.NEW.KTOP.SV.W.0078.140605T1101Z-140605T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
601 AM CDT THU JUN 5 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DICKINSON COUNTY IN CENTRAL KANSAS...
  WESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 645 AM CDT

* AT 559 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM SALINA TO 7 MILES SOUTH OF GYPSUM TO MOUNDRIDGE...
  AND MOVING EAST AT 55 MPH.

  HAZARD...70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CARLTON AROUND 610 AM CDT.
  HOPE AROUND 625 AM CDT.
  ENTERPRISE AND HERINGTON AROUND 630 AM CDT.
  WOODBINE AND BURDICK AROUND 635 AM CDT.
  LATIMER AROUND 640 AM CDT.
  WHITE CITY AROUND 645 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE CAPABLE OF PRODUCING 
WIDESPREAD WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE 
AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3891 9693 3887 9693 3887 9674 3852 9670
      3852 9693 3861 9694 3860 9737 3891 9738
TIME...MOT...LOC 1101Z 270DEG 47KT 3883 9759 3860 9738
          3824 9744

HAIL...<.75IN
WIND...70MPH

$$
2 follow-up statements
638 
WWUS53 KTOP 051115
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
615 AM CDT THU JUN 5 2014

KSC041-127-051145-
/O.CON.KTOP.SV.W.0078.000000T0000Z-140605T1145Z/
MORRIS-DICKINSON-
615 AM CDT THU JUN 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
DICKINSON AND WESTERN MORRIS COUNTIES UNTIL 645 AM CDT...

AT 613 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTH OF SOLOMON TO TAMPA TO 6 MILES EAST OF
GOESSEL...AND MOVING EAST AT 55 MPH.

HAZARD...70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HOPE AROUND 625 AM CDT.
  ENTERPRISE AND HERINGTON AROUND 630 AM CDT.
  WOODBINE AND BURDICK AROUND 635 AM CDT.
  LATIMER AROUND 640 AM CDT.
  WHITE CITY AROUND 645 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE CAPABLE OF PRODUCING 
WIDESPREAD WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE 
AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3891 9693 3887 9693 3887 9674 3852 9670
      3852 9693 3861 9694 3860 9737 3891 9738
TIME...MOT...LOC 1115Z 270DEG 47KT 3883 9735 3860 9715
          3824 9721

HAIL...<.75IN
WIND...70MPH

$$
103 
WWUS53 KTOP 051141
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
641 AM CDT THU JUN 5 2014

KSC041-127-051150-
/O.EXP.KTOP.SV.W.0078.000000T0000Z-140605T1145Z/
MORRIS-DICKINSON-
641 AM CDT THU JUN 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DICKINSON AND WESTERN
MORRIS COUNTIES WILL EXPIRE AT 645 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE
STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 AM CDT.

LAT...LON 3891 9693 3887 9693 3887 9674 3852 9670
      3852 9693 3861 9694 3860 9737 3891 9738
TIME...MOT...LOC 1140Z 270DEG 47KT 3883 9693 3860 9673
          3824 9680

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:46 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 5, 3:46 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT Thu Jun 5 2014

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT THU JUN 5 2014

08Z water vapor shows a shortwave trough moving across the northern
Rockies into the plains. This wave has kicked off convection that
has moved off the higher terrain into western KS. Surface and upper
air obs continue to show a very moist and unstable airmass across
central and eastern KS while profiler data shows a low level jet
beginning to veer around to the south and southwest. Most of the
convective allowing models show this developing MCS moving east
along the instability and moisture axis. This should take the MCS
east southeast along and south of I-70 and this is where the highest
POPs will be in the forecast. Some the of models suggest there could
be bowing segments with the MCS so damaging winds appear to be the
biggest concern. However a discrete storm would also be capable of
some large hail and/or a tornado through the morning hours.
Additionally the models prog PWs increasing to around 2 inches which
is more than 2 standard deviations above normal for early June. So
flash flooding could be a real problem is heavy rainfall last for
more than an hour or so over any given location. This is likely
going to impact the morning commute with most guidance taking the
convection east into MO by noon. The RAP and NAM continue to show
some kind of MCV hanging over the forecast area into the early
afternoon. Because of this will keep some chance POPs through the
afternoon in case additional storms are able to develop since there
is little inhibition to convection present in the models. Models
show weak surface ridging remaining over the forecast area with a
easterly surface wind. This combined with the cloud cover and precip
should keep highs in the middle 70s to near 80s.

For tonight, the surface boundary acting as the focus for convection
is progged to be a little further south of the forecast area.
Therefore the thinking is that the moisture and instability axis
will be shifted a little further south as well and any vort max that
triggers storms off the higher terrain this afternoon should favor a
track across southern KS and northern OK. However there should still
be some elevated instability and plenty of moisture for the chance
that some elevated storms could form along the nose of the low level
jet into central KS. Have kept some chance POPs for this reason.
Lows tonight are expected to be in the lower and middle 60s since
there is no real cold air advection taking place with a mild and
moist airmass in place.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM CDT THU JUN 5 2014

A longer wave length low amplitude upper level trough will continue
across the southwestern US through Saturday. Minor H5 troughs will
lift east-northeast across the central and southern plains bringing
chances for showers and thunderstorms through the period.

A more amplified H5 trough will lift east-northeast across KS Friday
night and into MO by Saturday afternoon. Strong ascent with deep
moisture in place will provide eastern KS with a good chance for
showers and thunderstorms Friday Night into Saturday Morning. An MCS
may develop Friday evening across southwest KS and move east-
northeast along and south of I-70. Any forward propagating MCS
will have the potential to bring very heavy rainfall, damaging
outflow winds and large hail within the stronger updrafts. Areas
along and south of interstate 70 may see an inch or two of
rainfall Friday Night into Saturday Morning which may cause
localized flooding.

The main H5 trough embedded within the southern branch of the jet
stream will be kicked eastward across north TX and OK. We may
see a break in the heavy rainfall Saturday night into Sunday, as
the stronger ascent passes south of the CWA.

The next upper level trough will dig southeast out of western Canada
into the central plains on Monday. This upper level trough may bring
another good chance for showers and thunderstorms with potential for
heavy rainfall on Monday as a surface cold front pushes southeast
across eastern KS. The upper level trough will amplify into a closed
upper low as it digs southeast across eastern OK, then the upper low
will lift northeast into the mid MS river valley. Lighter showers
will be possible on the west side of the upper low Monday night
through Tuesday.

We may see another break in our rain chances Tuesday night through
Wednesday.

An upper level trough will dig southeast into the pacific northwest
and stronger westerly mid level flow across the central Rockies
will cause a lee trough to develop across the northern and central
high plains by the middle and end of next week. Deep moisture will
begin to return across the plains and we will see chances for
showers and thunderstorms Wednesday through Thursday night.

High temperatures will be in the lower 80s Friday and Saturday.
We'll see a slight cool down Sunday and Monday with highs in the
lower to mid 70s. High temperatures will warm back into 80s by mid
week.

&&

.AVIATION...(For the 06Z TAFs through 06Z Thursday Night)
Issued at 1204 AM CDT THU JUN 5 2014

Thunderstorms become increasingly likely from 09Z through 13Z.
There is some potential for hail with these storms, but damaging
wind gusts may be the greatest hazard. As of now, strongest winds
seem likely to pass south of TAF sites, but there is some
potential for the storm to track farther north...closer to TAF
sites. Expect storms to exit the area by 18Z if not earlier with
MVFR probably holding on after the storms exit.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Gargan
AVIATION...Barjenbruch
Hazardous weather outlook, Jun 5, 3:57 AM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
357 AM CDT THU JUN 5 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-060900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
357 AM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL SPREAD EAST ACROSS THE AREA THIS MORNING.
THUNDERSTORM CHANCES WILL BE HIGHEST ALONG AND SOUTH OF
INTERSTATE 70. THE PRIMARY HAZARD WITH STORMS THIS MORNING WILL BE
HEAVY RAINFALL AND DAMAGING WINDS. HAIL UP TO THE SIZE OF QUARTERS
MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE PERIODIC THUNDERSTORM CHANCES FROM FRIDAY THROUGH
SATURDAY EVENING. SOME OF THE THUNDERSTORMS COULD BE STRONG TO
SEVERE ALONG AND SOUTH OF INTERSTATE 70 FRIDAY NIGHT INTO SATURDAY
MORNING. EAST CENTRAL AND PORTIONS OF NORTHEAST KANSAS MAY SEE A
FEW STRONG TO SEVERE STORMS ON SATURDAY AFTERNOON AND EVENING.
ALONG WITH THE CHANCES FOR SEVERE WEATHER THE NEXT FEW DAYS...SOME
OF THE STORMS WILL CONTAIN VERY HEAVY RAIN AND AREAS OF FLOODING
MAY BECOME A CONCERN.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 5, 4:57 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
457 AM CDT THU JUN 5 2014

KSZ034-035-051030-
DICKINSON-OTTAWA-
457 AM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA AND NORTHWESTERN DICKINSON
COUNTIES...

THROUGH 530 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTH
AT 25 MPH ACROSS PORTIONS OF OTTAWA AND NORTHWESTERN DICKINSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS AROUND
50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE SOLOMON...NILES...BENNINGTON...ADA...MINNEAPOLIS...WELLS...
MANCHESTER AND DELPHOS.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER.

&&

LAT...LON 3930 9793 3931 9751 3914 9737 3913 9727
      3873 9727 3877 9738 3896 9738 3896 9794
TIME...MOT...LOC 0957Z 184DEG 22KT 3901 9779 3886 9744

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:57 AM CDTSpecial Weather StatementTOPOttawa33 min
Jun 5, 6:18 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey42 min
Jun 5, 7:19 AM CDTHigh Wind WarningTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more4 hr
Jun 5, 7:37 AM CDTAreal Flood AdvisoryTOPCloud, Ottawa113 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.